Houstoun M.,U.S. Food and Drug Administration |
Reichman M.E.,U.S. Food and Drug Administration |
Graham D.J.,U.S. Food and Drug Administration |
Nambiar S.,U.S. Food and Drug Administration |
And 8 more authors.
Pharmacoepidemiology and Drug Safety | Year: 2014
Purpose: In 2005, the Food and Drug Administration approved Qualaquin (quinine) for treatment of malaria and later ordered unapproved quinine formulations off the market. In 2009, labeling for Qualaquin added a warning for use for leg cramps, as serious hematologic reactions could occur. We examined quinine use trends among Medicare beneficiaries focusing on indications for use and associations with adverse hematologic outcomes. Methods: Medicare beneficiaries, aged 65years and older, in 2006-2012, were included in incident quinine or comparator, diltiazem, cohorts if 183days prior to dispensing, they were enrolled in Medicare, had no dispensing of quinine, diltiazem, ticlodipine, clopidogrel, and sulfonamide drugs, and had no diagnoses of thrombocytopenia, immune thrombocytopenic purpura (ITP), thrombotic microangiopathy (TMA), or hemolytic-uremic syndrome (HUS). Diagnoses of malaria or leg cramps were observed during 183days prior to index dispensing. Outcomes of ITP, TMA, or HUS in inpatient or emergency room settings were then observed during drug use. Results: Prevalent use of quinine decreased by 99%, from 419675 to 6036 users during 2006-2012. Of 88066 quinine users, 9 had diagnoses of malaria and 36218 had leg cramps. Incidence rates (per 1000 person-years) for ITP were quinine 1.67 and diltiazem 0.40 [incidence rate ratio 4.2 (95% confidence interval 2.5, 6.5)], for TMA were quinine 0.23 and diltiazem 0.03 [incidence rate ratio 6.9 (95% confidence interval 1.3, 24.0)], and for HUS were quinine 0 and diltiazem 0.01. Conclusions: Use of quinine decreased substantially, although diagnoses of leg cramps persist. To our knowledge, this is the first demonstration of an association for quinine and ITP and TMA in claims data. © 2014 John Wiley & Sons, Ltd. Source